Alert archive / Hawaii / Gale Warnings in 2018
Gale Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Feb 23, 2018, 1:26 PM HST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2018, 1:26 PM HST (23:26 UTC)
- Expired
- Feb 24, 2018, 3:20 AM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
847 WHHW70 PHFO 232326 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 126 PM HST Fri Feb 23 2018 ...STRONG SOUTHEAST WINDS AND LARGE SEAS IMPACTING WINDWARD WATERS... .A strong high far north northeast of the area and a persistent surface trough northwest of Kauai will produce strengthening east to southeast winds across most of the windward waters and waters around the Big Island. Winds and seas are expected to stay strong and elevated, with further strengthening forecast for next week. PHZ121>124-241230- /O.UPG.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/ /O.NEW.PHFO.GL.W.0002.180223T2326Z-180224T1600Z/ /O.NEW.PHFO.SC.Y.0010.180224T1600Z-180226T1600Z/ Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 126 PM HST Fri Feb 23 2018 ...GALE WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect until 6 AM HST Saturday. A Small Craft Advisory is in effect from 6 AM Saturday to 6 AM HST Monday. * Winds and Seas...Through tonight, east to southeast winds 25 to 35 kt with gusts up to 45 kt. Seas 6 to 12 feet. Saturday through Sunday night, east to southeast winds 20 to 30 kt with gust up to 40 kt. Seas 6 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110-111-114-116-117-241230- /O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters- 126 PM HST Fri Feb 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds and Seas...East winds 15 to 25 kt with gusts up to 35 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
2 follow-up statements
419 WHHW70 PHFO 240105 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 305 PM HST Fri Feb 23 2018 ...STRONG EAST TO SOUTHEAST WINDS AND LARGE SEAS IMPACTING WINDWARD WATERS... .A strong high far north northeast of the area and a persistent surface trough northwest of Kauai will produce strengthening east to southeast winds across most of the windward waters and waters around the Big Island. Winds and seas are expected to stay strong and elevated through the weekend, with further strengthening forecast for next week. PHZ121>124-241515- /O.CON.PHFO.GL.W.0002.000000T0000Z-180224T1600Z/ /O.CON.PHFO.SC.Y.0010.180224T1600Z-180226T1600Z/ Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 305 PM HST Fri Feb 23 2018 ...GALE WARNING UNTIL 6 AM HST SATURDAY... ...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 6 AM HST MONDAY... * Winds and Seas...Through tonight, east to southeast winds 25 to 35 kt with gusts up to 45 kt. Seas 6 to 12 feet. Saturday through Sunday night, east to southeast winds 20 to 30 kt with gust up to 40 kt. Seas 6 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110-111-114-116-117-241515- /O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters- 305 PM HST Fri Feb 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds and Seas...East winds 15 to 25 kt with gusts up to 35 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Burke
920 WHHW70 PHFO 241320 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 320 AM HST Sat Feb 24 2018 ...STRONG EAST TO SOUTHEAST WINDS AND LARGE SEAS IMPACTING WINDWARD WATERS... .A strong high far north northeast of the area and a persistent surface trough northwest of Kauai will produce strengthening east to southeast winds across most of the windward waters and waters around the Big Island. Winds and seas are expected to stay strong and elevated through the weekend, with further strengthening forecast for next week. PHZ121>124-250230- /O.CAN.PHFO.GL.W.0002.000000T0000Z-180224T1600Z/ /O.EXT.PHFO.SC.Y.0010.180224T1320Z-180226T1600Z/ Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 320 AM HST Sat Feb 24 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Gale Warning for the waters around the Big Island including the Alenuihaha Channel. A Small Craft Advisory is now in effect for these areas. * Winds and Seas...East winds 15 to 25 kt with gusts up to 40 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110-111-114-116-117-250230- /O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters- 320 AM HST Sat Feb 24 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds and Seas...East winds 15 to 25 kt with gusts up to 35 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 23, 10:00 AM HST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 23, 10:00 AM HST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Fri Feb 23 2018 .SYNOPSIS... Moist and unstable conditions will persist across portions of the state through the weekend. Southeast winds will focus rainfall over windward and southeast slopes, though isolated heavy showers and thunderstorms could pop up anywhere. Drier conditions will push back over the state early next week as potentially strong east to east-southeast winds develop. && .DISCUSSION... Moist and unstable conditions remain in place this morning, maintaining a flash flood threat. A deep, nearly stationary mid to upper level low parked about 850 miles northwest of Kauai is producing an unstable southwesterly flow aloft over the state. Perceptible water remains elevated in the 1.4 to 2 inch range, and the overnight soundings continued to reveal a lack of an inversion. The upper trough is also supporting a surface trough several hundred miles west of the islands. The combination of the surface trough and a very strong area of high pressure sitting 1,700 miles to the northeast of the state is generating a fairly strong east to southeast winds locally. The strongest easterly winds are found around the Big Island, then quickly veer out of the southeast elsewhere. The deepest moisture is focused near the Big Island this morning, especially across southeast slopes of the Puna and Kau Districts. Active showers are also observed across the eastern tip of Maui and windward Molokai, while morning conditions are rather quiet elsewhere. The flooding threat will continue today. With the deepest moisture remaining over the eastern end of the state, the east to southeast winds will provide the highest chance for rainfall along east and southeast facing slopes of the Big Island and Maui. Also, the winter weather threat will persist on the high summits of the Big Island. Across the rest of the state, moisture will be lower but still great enough to support heavy shower and thunderstorm development. This threat will be most pronounced this afternoon as the land heats up. The flood threat gradually diminishes tonight and Saturday. The mid to upper level low will drift slightly westward, allowing some warming aloft that will decrease instability. Meanwhile, the GFS and ECMWF models depict an area of active thunderstorms continuing just south and southwest of the Big Island and deeper moisture gradually decreasing over the eastern end of the state. Somewhat wet conditions should persist across windward and southeast slopes, and enough instability should remain to trigger an isolated heavy shower or thunderstorm just about anywhere in the afternoon. The big question, which remains unanswered at this time, is whether or not the Flash Flood Watch will be needed, given the border line conditions that will be in place. We will take a hard look at this today as additional data are considered. On Sunday, a negatively tilted upper level trough rotating around the western low passes over Kauai. This trough may bring a second round of heavy shower and thunderstorm potential to the western islands of Kauai and Oahu by Sunday afternoon. Model solutions on the intensity of this trough remain less certain at this point. We expect Sundays weather impact details to come into focus as the time period gets closer. The long range forecast for next week shows the high pressure system moving westward with higher pressure building in over the state. Downward moving subsident air under this ridge will stabilize the air mass and produce a drying trend. However, east to southeast wind speeds will also increase across all islands from Monday night into Tuesday morning. These elevated wind speeds are forecast to continue through the rest of the week. && .AVIATION... High pressure northeast of the state and low pressure to the west, will keep an east to southeast flow in place across the island chain through tonight. A moist and unstable airmass will remain over the island chain, with the most unsettled weather expected across the eastern islands, particularly the Big Island, where widespread MVFR and isolated IFR conditions are expected. Across the smaller islands daytime heating will likely lead to some shower development over interior and leeward areas, along with some brief MVFR and IFR conditions. AIRMET SIERRA remains in place for mountain obscuration across E to SE facing slopes of the Big Island. Light icing will be possible in the thick mid and high clouds around the state. && .MARINE... Abundant moisture along with an unstable airmass will allow for some isolated thunderstorms over the coastal waters through the weekend. Strong high pressure far to the north northeast of the state will result in breezy east to southeast winds over the coastal waters through this weekend. Even stronger winds are expected early next week as the high moves a bit closer to the state allowing the pressure gradient to tighten over the area. A Small Craft Advisory is posted for a vast majority of the coastal waters due to the breezy winds and associated wave heights exceeding 10 feet in some areas. A long and rather broad fetch of easterly winds on the south side of the high will continue to produce advisory level surf along east facing shores through the weekend and on into early next week. Latest guidance from the Wavewatch model indicates surf could reach warning levels as early as Monday night or Tuesday. This combined with high astronomical tides could cause some coastal inundation issues along some low lying areas exposed to east. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for all islands. High Surf Advisory until 6 AM HST Monday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 AM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Discussion...Wroe/Bohlin Aviation...Morrison Marine...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:18 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 22, 3:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 22, 3:54 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 12 hr |
| Feb 22, 3:54 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 6 days |
| Feb 22, 4:02 PM HST | Small Craft Advisory | HFO | 20 days | |
| Feb 22, 5:43 PM HST | Flash Flood Warning | HFO | Kauai | 8 hr |
| Feb 23, 12:45 PM HST | Wind Advisory | HFO | Hawaii | 26 hr |
| Feb 23, 1:26 PM HST | Small Craft Advisory | HFO | 19 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.